Ominous Electrocardiographic Abnormalities in a Patient With Hepatocellular Carcinoma | Cardiology | JN Learning | AMA Ed Hub [Skip to Content]
[Skip to Content Landing]

Ominous Electrocardiographic Abnormalities in a Patient With Hepatocellular Carcinoma

Educational Objective
To identify the key insights or developments described in this article
1 Credit CME

A patient in their early 60s presented to the emergency department with 1 week of progressive weakness, myalgia, dyspnea, and ptosis. The patient’s medical history was significant for hepatocellular carcinoma, for which the patient had received radical surgery followed by an initial dose of camrelizumab 1 month before presentation. Vital signs on admission noted a blood pressure of 150/90 mm Hg, respiratory rate of 27 breaths per minute, heart rate of 108 beats per minute, and oxygen saturation of 92% on room air. Investigation revealed a creatinine phosphokinase level of 8156 U/L (reference range, <190 U/L), troponin I level of 1.47 ng/mL (reference range, <0.01 ng/mL; to convert to μg/L, multiply by 1), brain natriuretic peptide level of 267.3 pg/mL (reference range, <300 pg/mL), and a positive test result for acetylcholine receptor antibodies. Echocardiogram results showed a preserved left ventricular ejection fraction without wall-motion abnormalities. A routine electrocardiogram (ECG) performed 1 month earlier yielded normal results. The ECG obtained on this admission is shown in the Figure, A.

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Camrelizumab, a programmed cell death 1 (PD-1) inhibitor, represents a substantial advance for treating various cancers, including hepatocellular carcinoma.1 However, this comes at the cost of various immune-related adverse events (irAEs), among which ICI-related myocarditis remains a unique clinical challenge because of the heterogeneous presentations and potential life-threatening consequences. Many patients with ICI-related myocarditis might present with signs of heart failure, and up to 79% may develop left ventricular systolic dysfunction.2 However, the striking cardiac manifestation was conduction abnormality but not heart failure in this patient, suggesting a focal myocarditis that mainly involves the conduction system. It has been reported that 13% of patients with ICI-related cardiotoxic effects could manifest an isolated conduction disease with normal systolic function.2 Additionally, cardiac symptoms can often be masked by or coincident with other irAEs,3 such as myositis. Therefore, clinicians should be highly vigilant for the ICI-related myocarditis, particularly when noncardiac symptoms are present. As for the patient and family caregivers, they should receive up-to-date education about the clinical profile of myocarditis and other possible concurrent irAEs. Routine clinical follow-up and ECGs are necessary for the early detection of myocarditis, as ECGs appear to be one of the most sensitive tests of ICI-related myocarditis.3

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

CME Disclosure Statement: Unless noted, all individuals in control of content reported no relevant financial relationships. If applicable, all relevant financial relationships have been mitigated.

Article Information

Corresponding Authors: Lili Hong, MD, Department of Oncology, Tianjin Huanghe Hospital, Tianjin, People’s Republic of China (honglitj@163.com); Tong Liu, MD, PhD, Tianjin Key Laboratory of Ionic-Molecular Function of Cardiovascular Disease, Department of Cardiology, Tianjin Institute of Cardiology, Second Hospital of Tianjin Medical University, Tianjin, China (liutong@tmu.edu.cn).

Published Online: April 25, 2022. doi:10.1001/jamainternmed.2022.1226

Conflict of Interest Disclosures: None were reported.

Additional Contributions: We thank Nan Zhang, MD, Second Hospital of Tianjin Medical University, and Gan-Xin Yan, PhD, Lankenau Medical Center, for their helpful comments. They were not compensated for their contributions.

References
1.
Qin  S , Ren  Z , Meng  Z ,  et al.  Camrelizumab in patients with previously treated advanced hepatocellular carcinoma: a multicentre, open-label, parallel-group, randomised, phase 2 trial.   Lancet Oncol. 2020;21(4):571-580. doi:10.1016/S1470-2045(20)30011-5PubMedGoogle ScholarCrossref
2.
Escudier  M , Cautela  J , Malissen  N ,  et al.  Clinical features, management, and outcomes of immune checkpoint inhibitor–related cardiotoxicity.   Circulation. 2017;136(21):2085-2087. doi:10.1161/CIRCULATIONAHA.117.030571PubMedGoogle ScholarCrossref
3.
Schneider  BJ , Naidoo  J , Santomasso  BD ,  et al.  Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: ASCO guideline update.   J Clin Oncol. 2021;39(36):4073-4126. doi:10.1200/JCO.21.01440PubMedGoogle ScholarCrossref
4.
Surawicz  B , Knilans  TK , eds.  Chou’s Electrocardiography in Clinical Practice. 6th ed. W.B. Saunders; 2008.
5.
Cao  YW , Wang  F , Wu  HY .  Recurrent syncope in a patient with bifascicular block.   JAMA Intern Med. 2022;182(1):68-69. doi:10.1001/jamainternmed.2021.6599PubMedGoogle ScholarCrossref
6.
Zhang  L , Zlotoff  DA , Awadalla  M ,  et al.  Major adverse cardiovascular events and the timing and dose of corticosteroids in immune checkpoint inhibitor–associated myocarditis.   Circulation. 2020;141(24):2031-2034. doi:10.1161/CIRCULATIONAHA.119.044703PubMedGoogle ScholarCrossref
Want full access to the AMA Ed Hub?
After you sign up for AMA Membership, make sure you sign in or create a Physician account with the AMA in order to access all learning activities on the AMA Ed Hub
Buy this activity
Close
Want full access to the AMA Ed Hub?
After you sign up for AMA Membership, make sure you sign in or create a Physician account with the AMA in order to access all learning activities on the AMA Ed Hub
Buy this activity
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close

My Saved Courses

You currently have no courses saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close